Tennessee, 2007

Damaging Wind and Lightning Strike in Tennessee, May 3, 2007

May 3, 2007 · NWS MEG · 2 events in 2 counties and zones

An upper level low pressure system moved northeastward into West Tennessee during the evening hours of May 3, 2007. Showers and thunderstorms developed in association with the upper level low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low pressure system moved northeastward into West Tennessee during the evening hours of May 3, 2007. Showers and thunderstorms developed in association with the upper level low pressure system. Some storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 3, 1:47 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 3, 1:47 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT THU MAY 3 2007

.DISCUSSION...

SHOWERS AND THUNDERSTORMS CAN BE FOUND MAINLY OVER THE NORTHERN
BORDER OF THE FORECAST AREA. TEMPERATURES HAVE WARMED INTO THE 80S
OVER MOST OF REGION. UPPER LEVEL LOW MOVING ALONG THE
OKLAHOMA/TEXAS BORDER AND CONTINUES TO MOVE NORTHEAST. AS THIS LOW
CONTINUES TO MOVE ACROSS EASTERN OKLAHOMA AND WEAKEN EXPECT MORE
SHOWERS AND THUNDERSTORMS TONIGHT AND FRIDAY. WEAK FRONTAL
BOUNDARY WHICH REMAINS OVER THE FORECAST AREA WILL STILL BE IN
PLACE FRIDAY NIGHT AND SATURDAY SO THERE WILL BE A SMALL CHANCE OF
SHOWER AND THUNDERSTORM DEVELOPMENT. BY SATURDAY NIGHT...FRONTAL
BOUNDARY SHOULD BE GONE AND UPPER LEVEL RIDGE WILL BUILD IN
BRINGING A RETURN TO DRY WEATHER WITH ABOVE NORMAL TEMPERATURES.
BY MONDAY...NEXT UPPER LEVEL LOW WILL MOVE INTO THE SOUTHERN
ROCKIES AND GRADUALLY MOVE EAST. THIS SYSTEM WILL HELP PROVIDE SOME
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FROM MONDAY THROUGH
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  79  67  86 /  70  70  20  20
MKL  63  77  63  84 /  70  70  30  20
JBR  63  79  64  86 /  70  70  20  20
TUP  64  78  64  84 /  70  70  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 3, 3:54 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CDT THU MAY 3 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
454 AM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE MID SOUTH TODAY. A
WARM...MOIST...AND UNSTABLE AIRMASS WILL BE IN PLACE AND WILL HELP
TO TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE AREA. A FEW STORMS MAY BECOME STRONG WITH DANGEROUS CLOUD TO
GROUND LIGHTNING...GUSTY WINDS...AND HAIL POSSIBLE. THE BEST
CHANCES FOR STRONG THUNDERSTORMS WILL BE DURING THE AFTERNOON
HOURS WHEN DAYTIME HEATING WILL BE MAXIMIZED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME...BUT BRIEF SPOTTER ACTIVATION MAY BE NEEDED IN AREAS WHERE STRONG
STORMS DEVELOP TODAY.

JLH

In the hours before

Special weather statement, May 3, 1:22 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CDT THU MAY 3 2007

ARZ009-MOZ113-031945-
CLAY AR-DUNKLIN MO-
222 PM CDT THU MAY 3 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...CLAY AND DUNKLIN COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER ST. FRANCIS AT 222 PM CDT...MOVING
NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL...MALDEN AND PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 3, 2:48 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT THU MAY 3 2007

MSZ008-012-032115-
TATE MS-PANOLA MS-
348 PM CDT THU MAY 3 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...PANOLA AND TATE COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES EAST OF CRENSHAW AT 348 PM CDT...MOVING
NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PANOLA AND TATE COUNTIES...INCLUDING THE CITY OF
SENATOBIA...SHOULD MONITOR THIS STORM CLOSELY..

The radar

The Memphis radar (KNQA), 36 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 3, 4:15 PM CST to 4:20 PM CST
Where
Shelby County, 1 mi W of West Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.070, -90.088

Straight line winds knocked a few trees down in T.O. Fuller State Park.

Lightning, Tipton

When
May 3, 6:27 PM CST
Where
Tipton County, Covington
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.570, -89.670

Lightning struck a house on Eagle Tree Road in Covington. As a result of the lightning, smoke was coming from the house. In addition, a hole was punched in the roof and the chimney had collapsed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35878, 32939.